Anaesthetists' comments/articles

Anaesthetic adverse events – can they be prevented? Abstract for the 2008 APRIL conference

Dr Anita Holdcroft

Since the last APRIL conference in 2004, there have been significant developments in identifying anaesthetic drug reactions as well as on line availability of information on adverse events. For example, the Royal College of Anaesthetists has developed a series of patient information files of which the one on confusion after anaesthetics sets out its frequency, the causes such an event and how patients can avoid it.

Since 2005, the Medicines and Healthcare products Regulatory Agency (MHRA) has allowed patients to report on so-called ‘Yellow Forms’ to add to the data collected and summarized in Drug Analysis Prints  

The MHRA have furthermore made available to our research team additional data from which we were able to produce more detailed analyses of hazard signals for pain relieving drugs used during anaesthesia [1]. Two analgesic drugs, fentanyl and nalbuphine, had particular hazards for psychiatric reports. Since there are many limitations in reporting data collected on the yellow forms these hazard signals need verification by further research. One limitation is in the identification of the causal agent because of the quantity of drugs given during anaesthesia, including prophylactic antibiotics.

Interestingly only this week, recurrent acute psychosis with confusion, agitation, hallucinations, delusions and disordered speech caused by such antibacterial agents was reported with full recovery of the patient (BMJ 2008;337:996) [4]. Another patient may not have such a good outcome and in yet another, this type of event may have been prevented through a detailed medical history. The MHRA reports suggest that similar symptoms occur in relation to many of the anaesthetic drugs used daily. Hence it is proposed that there may be recurrent and/or delayed onset of effects which up to the present have not been sufficiently recognised or reported.

References from the presentation

1. Richardson J, Holdcroft A. Results of forty years Yellow Card reporting for commonly used peri-operative analgesic drugs. Pharmacoepidemiology and Drug Safety 2007;16:687-694.

2. Richardson J, Holdcroft A, Results of forty years yellow card reporting for commonly used peri-operative analgesic drugs. Br J Anaesth 2006;96:276P

3. Holdcroft A. UK Data Analysis Prints and Anaesthetic Adverse Drug Reactions. Pharmacoepidemiology and Drug Safety, 2007;16:316-328

 4. https://doi.org/10.1136/bmj.a2117 (Published 22 October 2008) Cite this as: BMJ 2008;337:a2117

Anaesthetic adverse events - can they be prevented?

Anaesthetist Dr Anita Holdcroft's
Video of Dr Holdcroft's very interesting talk presented at 2008 conference organised by APRIL

 

Anaesthetists comments   


When asked, the UK trained anaesthetist, said that at no time during his training did the course cover the safe use of drugs for patients with a history of psychiatric vulnerability or illness.

He agreed that he did not follow up on patients during the recovery period and therefore had no knowledge of after effects to the anaesthetic.

He only spent a matter of minutes with the patient prior to surgery and agreed that the question 'Are you allergic to anything?' hardly brings out a response to enable the anaesthetist, to accurately assess the patient's vulnerability to possible risks.

Another anaesthetist said that it is well known in the profession, that patients can suffer from mental depression and mania after receiving anaesthetic.

 

Report by a Group chaired by the Chief Medical Officer and Chief Dental Officer.:

 Conscious Decision -

A review of the use of general anaesthesia and conscious sedation in primary dental care

UK Department of Health review of the use of general anaesthesia and conscious sedation in primary dental care, published July 2000, includes a recommendation that:

"Better data should be obtained on fatal and non-fatal complications of general anaesthesia and conscious sedation for dental treatment. For morbidity associated with general anaesthesia and conscious sedation for dental treatment this should be undertaken by the Royal College of Anaesthetists and the Society for the Advancement of Anaesthesia in Dentistry (SAAD) respectively." The report also states:

"There is a lack of statutory regulation of general anaesthesia given in private dental practices.

Standards aimed at protecting patients from the effects of serious complications of general anaesthesia or conscious sedation administered during dental treatment are not rigorously applied or enforced."

Although the report followed tragic deaths occurring out of a hospital setting, we feel that at least this opens doorways to review other aspects of anaesthesia and the after effects.

A personal letter had been sent by the founder of APRIL to the chief dental officer and the chief medical officer and was included with the review that was prepared by a senior civil servant for their consideration, prior to publication of the above report. We will continue to press for more accountability, efficient training and more care with regard to preventing adverse reactions to anaesthesia.

A paper by Dr G. M Woerlee anaesthesiologist

Anesthesia causes personality changes, even dementia

G.M. Woerlee. Born and raised in Western Australia, G.M. Woerlee is a physician and anesthesiologist who has taught and practiced in Leiden, the Netherlands.

http://www.anesthesiaweb.org/dementia.php

Be aware of interactions with other medicines..

Reporting Adverse Drug Reactions (ADRs)
If you have suffered psychiatric adverse reactions please report them. There may be side effects not mentioned on the data sheets. You can request a list of drugs used pre surgery and during surgery. You should be given patient information for all drugs prescribed as you are discharged from hospital.

Please report Adverse Drug Reactions (ADRs) to:

UK Yellow Card Reporting for Patient and Health Professional reports of Adverse Drug Reactions

USA and worldwide to the Food and Drug Administration for Patients and Healthcare Professionals

Universal free, independent drug safety website - Rxisk

Please follow APRIL on Twitter                                          For latest news read the APRIL blog

Please make a donation to support the work of APRIL

 

AWARENESS SAVES LIVES